Alert archive / South Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Aberdeen, SD

August 2, 2016Dewey County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Aug 2, 2016, 10:06 PM MDT for Dewey County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 10:06 PM MDT (04:06 UTC)
Expired
Aug 2, 2016, 10:45 PM MDT
In force
39 min
Issued by
NWS Aberdeen, SD

County Dewey County, SD

The radar

The Rapid City radar (KUDX), 165 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 4.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS83 KABR 030406
SPSABR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 PM MDT TUE AUG 2 2016
 
SDZ015-033-030445-
DEWEY SD-STANLEY SD-
1006 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND SOUTH
CENTRAL DEWEY COUNTIES UNTIL 1045 PM MDT...

AT 1006 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF MISSION RIDGE...OR 18 MILES SOUTHEAST OF EAGLE BUTTE...
MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSION RIDGE.

LAT...LON 4485 10114 4500 10082 4466 10068 4469 10114
TIME...MOT...LOC 0406Z 255DEG 20KT 4476 10106 

$$

WISE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 2, 5:37 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 2, 5:37 PM MDT, 4 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
637 PM CDT TUE AUG 2 2016

.UPDATE...
Issued at 632 PM CDT TUE AUG 2 2016

Storms have developed across Wyoming, Montana and far southwestern
SD this evening. These are expected to continue to move farther
east and possibly impact north central SD by late this evening. No
changes made to POP timing at this point. Forecast is on track.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 254 PM CDT TUE AUG 2 2016

Heat and storm chances are the main issue to deal with in the short
range. For tnt expect a fairly tranquil situation across the CWA.
LLJ/weak PV anomaly may bring some activity to the northwest CWA
late tnt, and some of those showers/storms may make it past the MO
valley before dissipating. On Wednesday a frontal boundary will
start moving toward the western forecast area by late afternoon.
This front will likely be the main focus for convection.  However,
there are some caveats.  A warm EML will spread out across the
region a head of the front, with capping being somewhat of a
concern. But, the combination of hot temperatures, steepening lapse
rates, and frontal convergence will likely be enough to pop the cap.
Still not sure about coverage of storms, but with increasing deep
layer shear as mid level trof approaches, we could end up with a
line of storms which is what some CAM solutions are progging.

The remainder of the short range should be fairly tranquil as sfc
high builds into the region along with much drier air. As for
temperatures, Wednesday should be quite hot with h85 temps hitting
+25-+29C across much of the CWA.  Suspect areas around the MO valley
could see the century mark, especially if they are able to mix out
the ll moisture.  Further east the high dewpoints will probably hold
temperatures back some, but mid 90s look good for now.  A heat
advisory may be need for the MO valley on Wednesday, but not certain
about temps so will hold off for now.

.LONG TERM...(Friday through Tuesday)
Issued at 254 PM CDT TUE AUG 2 2016

Surface high pressure will be over the area on Friday, with dry
conditions and pleasant temperatures expected. Also, with the
overall drier air mass associated with the high, dewpoints are
forecast to only be in the 50s. This high begins to exit the region
late Saturday with conditions remaining mostly dry through the
weekend. By early next week, conditions appear to become a bit more
unsettled again as return flow moisture and instability move back
into the region. Surface low pressure sets up west of the CWA and
may eventually move through the region sometime early next week.
Still some issues amongst the models in regards to the surface
trough movement. SuperBlend pops towards the end of the period seem
to be a bit overdone at times, but hard to pinpoint any totally dry
periods with confidence, so left things alone at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 632 PM CDT TUE AUG 2 2016

VFR conditions are expected through the period, except in the
vicinity of stronger thunderstorms. Storms have developed across
WY/MT this evening and are expected to track east. At this time,
they are expected to remain west of the taf sites until toward the
end of the valid taf period when a cold front will move closer to
KMBG and KPIR.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Aug 2, 3:14 AM MDT, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CDT TUE AUG 2 2016

SDZ003-004-009-015-030915-
CORSON-CAMPBELL-WALWORTH-DEWEY-
414 AM CDT TUE AUG 2 2016 /314 AM MDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL CROSS THE REGION WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. THIS FRONT WILL BRING THE POTENTIAL FOR SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-030915-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
414 AM CDT TUE AUG 2 2016 /314 AM MDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL CROSS THE REGION WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. THIS FRONT WILL BRING THE POTENTIAL FOR SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Special weather statement, Aug 2, 10:06 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 PM MDT TUE AUG 2 2016

SDZ015-033-030445-
DEWEY SD-STANLEY SD-
1006 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND SOUTH
CENTRAL DEWEY COUNTIES UNTIL 1045 PM MDT...

AT 1006 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF MISSION RIDGE...OR 18 MILES SOUTHEAST OF EAGLE BUTTE...
MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSION RIDGE.

LAT...LON 4485 10114 4500 10082 4466 10068 4469 10114
TIME...MOT...LOC 0406Z 255DEG 20KT 4476 10106

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:12 PM MDTSpecial Weather StatementABRDewey, Stanley48 min
Aug 3, 12:02 AM MDTSpecial Weather StatementABRPotter28 min
Aug 3, 12:24 AM MDTSpecial Weather StatementABRStanley, Sully66 min

Nearby

Special Weather Statements in South Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.